Kentucky, 2016

Flash Flooding and Damaging Winds in Kentucky, June 21, 2016

June 21, 2016 · NWS JKL · 6 events in 5 counties and zones

A line of strong to severe thunderstorms developed early this afternoon along and south of the Ohio River, moving into eastern Kentucky during the mid afternoon hours. Sporadic wind damage occurred across Estill County as well as Morgan and Bell Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$551,000
Crop damage
$6,000
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A line of strong to severe thunderstorms developed early this afternoon along and south of the Ohio River, moving into eastern Kentucky during the mid afternoon hours. Sporadic wind damage occurred across Estill County as well as Morgan and Bell Counties. Much more significant impacts developed during the evening hours as a training line of storms set up across eastern Bell, southern Leslie, and Harlan Counties. This led to widespread flash flooding, especially across Harlan County, while several other homes and roads were also impacted across Leslie and Bell Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 21, 2:13 PM EST, 16 minutes earlier.

Area forecast discussion, Jun 21, 2:13 PM EST, 16 minutes before
Area Forecast Discussion
National Weather Service Jackson KY
313 PM EDT TUE JUN 21 2016

.SHORT TERM...(This evening through Wednesday night)
Issued at 313 PM EDT TUE JUN 21 2016

The short term discussion will be issued shortly.

.LONG TERM...(Thursday through Tuesday)
Issued at 313 PM EDT TUE JUN 21 2016

The long term period will be dominated by a southern US ridge and
shortwave impulses embedded within the northern stream flow. At the
start of the period, the southern ridge will hold steady just south
of Kentucky as the northern stream begins to amplify. This northern
stream amplification will allow for a northern stream impulse to
skirt by Kentucky on Friday. The ridge extends its influence north
over the region on Saturday and Sunday, though another trough rides
east along the US/Canadian border. Ahead of this feature's push
toward the Great Lakes, energy will scoot along the northern extent
of the ridge to affect Kentucky mainly Monday and Tuesday, with some
significant height falls expected. The trough axis approaches East
Kentucky Wednesday night into Thursday with additional energy ahead
of the trough.

At the surface, a trailing cold front extending from a low pressure
system over the Great Lakes will pass through the region late
Thursday into Friday. Depending on the timing of the frontal
passage, strong to severe storms may be possible with this frontal
passage. The front is expected to push south of Kentucky by the end
of the work week which should allow for a mostly dry weekend across
the forecast area. Precipitation chances then increase through the
rest of the forecast period as heat and humidity build back in, with
convection possible each day.

Temperatures will remain warm throughout the period with highs
generally in the mid to upper 80s and lows in the upper 60s. The
warmest days of the period will be over the weekend where
temperatures could surpass the 90 degree mark.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
ISSUED AT 202 PM EDT TUE JUN 21 2016

Main impacts to aviation across eastern Kentucky will be this
evening into early tonight as showers and thunderstorms will be
moving southeast through the area mainly impacting SYM, JKL, LOZ
and SJS with IFR and below impacts. Expect a break in the activity
by 00z as the warm front lifts northeast. This will however, also
allow additional fog development as some areas clear out from 00z
to 08z. By 12z, another round of showers and thunderstorms will be
diving southeast through the area ahead of a cold front. This will
provide another round of IFR and below conditions by the end of
the TAF period.

&&

.JKL Watches/Warnings/Advisories...
None.
&&

SHORT TERM...SHALLENBERGER
LONG TERM...JVM
AVIATION...SHALLENBERGER
Hazardous weather outlook, Jun 21, 1:44 PM EST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
244 PM EDT TUE JUN 21 2016

KYZ044-050>052-058>060-069-088-104-106>120-222145-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-JACKSON-
HARLAN-ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-
KNOTT-OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO...
JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD...
IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...MCKEE...
ANNVILLE...CUMBERLAND...HARLAN...SANDY HOOK...WEST LIBERTY...
PAINSVILLE...CAMPTON...SALYERSVILLE...PRESTONSBURG...
WHEELWRIGHT...BEATTYVILLE...JACKSON...HINDMAN...PIPPA PASSES...
BOONEVILLE...HAZARD...MANCHESTER...HYDEN...JENKINS...WHITESBURG...
INEZ...COAL RUN...ELKHORN CITY...PIKEVILLE...SOUTH WILLIAMSON
244 PM EDT TUE JUN 21 2016

...SEVERE THUNDERSTORM WATCH 279 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

STRONG THUNDERSTORMS WILL BE PRESENT THROUGH THIS EVENING...SOME
STORMS MAY BE SEVERE THROUGH THIS AFTERNOON MAINLY SOUTH OF THE
I-64 CORRIDOR. THE MAIN THREATS WITH THESE STORMS WILL BE DAMAGING
WINDS...LARGE HAIL...TORRENTIAL RAINFALL...AND FREQUENT CLOUD-TO-
GROUND LIGHTNING.

SOME LINGERING THUNDERSTORMS WILL BE POSSIBLE THROUGHOUT THE
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

STRONG TO SEVERE STORMS WILL ALSO BE POSSIBLE ON WEDNESDAY AND
THURSDAY. SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING
DAMAGING WIND GUSTS...HAIL...LOCALLY HEAVY RAINFALL...AND FREQUENT
CLOUD-TO-GROUND LIGHTNING.

THUNDERSTORMS WILL ALSO BE POSSIBLE AT TIMES ON FRIDAY AND AGAIN
ON SUNDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF SEVERE WEATHER
TODAY THROUGH THURSDAY. FURTHER SPOTTER ACTIVATION MAY BE NEEDED
FOR STORMS LATER IN THE WEEK AS WELL.

KYZ068-079-080-083>087-222145-
ROCKCASTLE-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-
INCLUDING THE CITIES OF...BROADHEAD...MOUNT VERNON...BURNSIDE...
SOMERSET...LONDON...MONTICELLO...STEARNS...WHITLEY CITY...
CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...PINEVILLE
244 PM EDT TUE JUN 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

STRONG THUNDERSTORMS WILL BE PRESENT THROUGH THIS EVENING. THE
MAIN THREATS WITH THESE STORMS WILL BE GUSTY WINDS...TORRENTIAL
RAINFALL...AND FREQUENT CLOUD-TO-GROUND LIGHTNING.

SOME LINGERING THUNDERSTORMS WILL BE POSSIBLE THROUGHOUT THE
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

STRONG TO SEVERE STORMS WILL ALSO BE POSSIBLE ON WEDNESDAY AND
THURSDAY. SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING
DAMAGING WIND GUSTS...HAIL...LOCALLY HEAVY RAINFALL...AND FREQUENT
CLOUD-TO-GROUND LIGHTNING.

THUNDERSTORMS WILL ALSO BE POSSIBLE AT TIMES ON FRIDAY AND AGAIN
ON SUNDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF SEVERE WEATHER
ON WEDNESDAY AND THURSDAY. FURTHER SPOTTER ACTIVATION MAY BE
NEEDED FOR STORMS LATER IN THE WEEK AS WELL.

JMW/SHALLENBERGER

In the hours before

Special weather statement, Jun 21, 1:04 PM EST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
204 PM EDT TUE JUN 21 2016

KYZ106-107-109-211830-
MORGAN-JOHNSON-MAGOFFIN-
204 PM EDT TUE JUN 21 2016

...A STRONG THUNDERSTORM WILL AFFECT MORGAN...JOHNSON...MAGOFFIN...

AT 203 PM EDT...A STRONG THUNDERSTORM WAS OVER WEST LIBERTY...MOVING
EAST AT 30 MPH.

WINDS IN EXCESS OF 35 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WEST LIBERTY...SALYERSVILLE...BROWNLOW...GORDON FORD...WILLIAMS...
CISCO...WHITE OAK...CROCKETT...GRAYFOX...ELNA...PERLIE...MIMA...
QUOD...EVER...RELIEF...LENOX...PLUTARCH...LIBERTY ROAD...
POMP AND FLAT FORK.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FOR
NORTHEASTERN...SOUTHEASTERN AND EAST CENTRAL KENTUCKY.

&&

LAT...LON 3799 8302 3796 8300 3798 8297 3797 8287
      3775 8304 3788 8336 3801 8328
TIME...MOT...LOC 1803Z 281DEG 27KT 3793 8325

RAY
Special weather statement, Jun 21, 1:16 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
216 PM EDT TUE JUN 21 2016

KYZ050-051-060-211900-
MONTGOMERY-BATH-MENIFEE-
216 PM EDT TUE JUN 21 2016

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT MONTGOMERY...BATH...
MENIFEE COUNTIES THROUGH 3 PM EDT...

AT 215 PM EDT...AN AREA OF STRONG THUNDERSTORMS WAS NEAR PARIS...OR
16 MILES NORTHWEST OF MOUNT STERLING...MOVING SOUTHEAST AT 40 MPH.

WINDS IN EXCESS OF 35 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
MOUNT STERLING...OWINGSVILLE...MARSHALL...JEFFERSONVILLE...CAMARGO...
SHARPSBURG...SALT LICK...LOWER SPENCER...BETHEL...FLAT CREEK...
BOURBON FURNACE...PRESTON...ODESSA...EWINGTON...SIDEVIEW...
WALKERS CROSSING...HOPE...STEPSTONE...PREWITT AND CEDAR GROVES.

THIS INCLUDES INTERSTATE 64 IN EASTERN KENTUCKY BETWEEN MILE MARKERS
105 AND 129.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FOR
EAST CENTRAL KENTUCKY.

&&

LAT...LON 3823 8369 3822 8370 3820 8366 3817 8364
      3819 8363 3819 8360 3817 8359 3815 8362
      3812 8360 3815 8358 3814 8356 3805 8357
      3790 8380 3800 8401 3811 8408 3828 8387
TIME...MOT...LOC 1815Z 300DEG 37KT 3823 8416

RAY
Special weather statement, Jun 21, 1:34 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
234 PM EDT TUE JUN 21 2016

KYZ050-058-059-211930-
MONTGOMERY-ESTILL-POWELL-
234 PM EDT TUE JUN 21 2016

...A STRONG THUNDERSTORM WILL AFFECT MONTGOMERY...ESTILL AND
POWELL COUNTIES THROUGH 330 PM EDT...

AT 233 PM EDT...A STRONG THUNDERSTORM WAS NEAR WINCHESTER...OR 13
MILES SOUTHEAST OF LEXINGTON...MOVING SOUTHEAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
STANTON...CLAY CITY...PALMER...LEVEE...VAUGHNS MILL...COBHILL...
BOWEN...PITTS...PATSEY...HARGETT...ROGERS CHAPEL...CRESSY...
SPOUT SPRINGS...KNOWLTON...FITCHBURG...PILOT...HAYSTACK...
WILLOW TREE...FURNACE AND KIMBRELL.

THIS INCLUDES BERT T. COMBS MOUNTAIN PARKWAY BETWEEN MILE MARKERS 12
AND 33.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FOR
EAST CENTRAL KENTUCKY.

&&

LAT...LON 3785 8367 3783 8365 3766 8383 3779 8408
      3781 8408 3781 8412 3784 8408 3782 8407
      3785 8406 3784 8400 3787 8403 3787 8402
      3790 8399 3792 8399 3793 8397 3801 8401
TIME...MOT...LOC 1833Z 298DEG 24KT 3797 8423

RAY
Special weather statement, Jun 21, 2:19 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
319 PM EDT TUE JUN 21 2016

KYZ106-211945-
MORGAN-
319 PM EDT TUE JUN 21 2016

...A STRONG THUNDERSTORM WILL AFFECT MORGAN COUNTY THROUGH 345 PM
EDT...

AT 318 PM EDT...A STRONG THUNDERSTORM WAS OVER KOREA...OR NEAR
FRENCHBURG...MOVING SOUTHEAST AT 35 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WEST LIBERTY...HENRY...LEWIS...GORDON FORD...MAYTOWN...LIZZIELANE...
KELLACEY...STACY FORK...GREEAR...LIBERTY ROAD...MURPHYFORK...
PAYTON...SELLARS...PANAMA...MIZE...EZEL...WELL STATION...MALONE...
COTTLE AND DEHART.

THIS INCLUDES BERT T. COMBS MOUNTAIN PARKWAY NEAR MILE MARKER 59.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FOR
SOUTHEASTERN KENTUCKY.

&&

LAT...LON 3791 8317 3775 8332 3776 8333 3778 8334
      3780 8337 3780 8338 3781 8339 3782 8343
      3784 8346 3785 8349 3799 8339
TIME...MOT...LOC 1918Z 303DEG 31KT 3794 8350

RAY

The radar

The Jackson,KY radar (KJKL), 34 km away, was scanning. The volume nearest the first event began at 19:28 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 3 flash flood. Local standard time, as filed.

Thunderstorm Wind, Morgan

When
June 21, 2:29 PM EST
Where
Morgan County, 1.47 mi NNW of Maytown
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.869, -83.483

Dispatch relayed a report of a tree down northwest of Maytown.

Thunderstorm Wind, Estill

When
June 21, 2:30 PM EST
Where
Estill County, 1.04 mi SW of Calloway Crossing to 0.7 mi SSE of Pitts
Measured
53 kt (61 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.711, -84.015

Local Emergency Management officials reported multiple trees down, stretching from west of Irvine to near Pitts.

Thunderstorm Wind, Bell

When
June 21, 3:41 PM EST
Where
Bell County, 1.25 mi ESE of Wasioto
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.746, -83.658

A trained spotter reported a tree blown down on Bird Branch Road east of Pineville.

Flash Flood, Bell

When
June 21, 9:00 PM EST to 11:00 PM EST
Where
Bell County, 2.66 mi W of Beverly to 0.48 mi NE of Beverly
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$100
Reported by
Department of Highways
Coordinates
36.925, -83.578

Department of Highways officials reported portions of Kentucky Highway 221 and Kentucky Highway 66 across eastern Bell County impassable due to flowing water and debris. A trained spotter southwest of Beverly reported that Red Bird Creek was flowing out of its banks. This was producing a few inches of flowing water across Highway 2011 near the intersection of Mud Lick Branch Road.

Flash Flood, Harlan

When
June 21, 9:30 PM EST to 11:00 PM EST
Where
Harlan County, 0.33 mi NE of Bledsoe to 3.62 mi SW of Gatun
Cause
Heavy Rain
Property damage
$500,000
Crop damage
$5,000
Reported by
Law Enforcement
Coordinates
36.924, -83.367

Law enforcement reported several instances of significant flash flooding between Bledsoe and Baxter. Radar estimates and rain gauges indicated 3 to 6 inches of rain fell across Harlan County, with one cooperative observer 3 miles north of Harlan measuring 6.02 inches of rain. Considerable property damage was incurred, including that to between 75 to 100 homes as well as several fences and yards. Some homes in Bledsoe ended up with 3 to 4 feet of water inside of them. Roads and small bridges along U.S. Highway 421 were washed away as creeks spilled over their banks. Roads were further hampered by a rock/mud slide at U.S. Highway 119 and Sukey Ridge Rd outside of Baxter. The Kentucky State Emergency Operations Center received requests for assistance and resources from county officials as written declarations were also composed. American Red Cross teams were mobilized to Harlan County, providing food and water to residents.

Flash Flood, Leslie

When
June 21, 10:00 PM EST to 11:00 PM EST
Where
Leslie County, 0.69 mi SE of Helton to 0.26 mi SSE of Helton
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$1,000
Reported by
Broadcast Media
Coordinates
36.943, -83.371

Local media relayed reports of significant flash flooding across southern sections of Leslie County near the Harlan and Bell County lines. Local residents sustained considerable property damage, including that to homes, fences, and yards. Small bridges along U.S. Highway 421 were washed away as creeks spilled over their banks. The Kentucky State Emergency Operations Center received requests for assistance and resources from county officials as written declarations were also composed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 632102, 632101, 632103, 632110, 632112, 632105.